HEALTH RESEARCH ALLIANCE MEMBERS' MEETING

September 13-14, 2018



Sponsored by the Burroughs Wellcome Fund and the V Foundation for Cancer Research

All sessions will be held at the Washington Duke Inn, Durham, NC

November 15 | Thursday

10:30 - 11:00AM (30min) Welcome to the Members' Meeting and Introductions

Program Committee Co-Chairs

Sindy Escobar-Alvarez, PhD

Senior Program Officer for Medical Research | Doris Duke Charitable Foundation

Margaret Flowers, PhD

Director, Scientific Communications and Grants | Breast Cancer Research Foundation

HRA Board Chair

Steve Rose, PhD

Chief Science Officer | Foundation Fighting Blindness

HRA Website Update

Cecilia Arradaza

Communications Consultant

11:00AM - 12:30PM (90min) **Measuring Funding Impact Through Grantee Outputs**

Measuring the impact of a non-profit organization's grants program can be a difficult, and sometimes ambiguous, process. For example, answering a seemingly simple question like, "how successful are we at accomplishing our mission?", typically results in more questions than definitive or tangible answers. One approach to gauging organizational success is to measure the success of grant recipients that result from an organization's support. This session will explore how to connect grantees to landmark discoveries in their particular field based on outputs collected from progress reports. In addition, we will look at ways to examine these outputs, either individually or in aggregate, to more broadly evaluate the health and success of a grants program. Lastly, we will discuss why these data are important and how they can be leveraged for communications to stakeholders, donors, and the public will be discussed.

Moderator

Carole Wegner, PhD

VP, Research and Grants Administration The V Foundation for Cancer Research

Presenters

Samuel Thomas

Chief Technology Officer and Project Manager | Rose Li and Associates

Natalia Volfovsky, PhD

Director, Data and Analytics | Simons Foundation

Alycia Halladay, PhD

Chief Science Officer | Autism Science Foundation

November 15 | Thursday (continued)

12:30 – 2:00 PM

LUNCH: (separate networking lunch area provided)

(90min

FIRST Group Update

This session will provide context for and discuss recent activities aimed at building effective working relationships between funders and universities. We will report on topics addressed at the May 16th Nonprofit Funder - Research Institution Partnership Workshop, and on progress since the workshop. We will discuss next steps for the effort in general and the three different workstreams: Intellectual Property, Streamlining Reporting Requirements, and Indirect Costs. Those who led the sessions at the workshop and are continuing to engage with universities will lead the discussions.

Moderator

TBD

Presenters

Heather Snyder, PhD

Senior Director, Medical & Scientific Relations | Alzheimer's Association

Jim Luther, PhD

Associate VP Finance & Compliance Officer | Duke University

Jackie Hausman

Director, Research & Regulatory Relations | Kenneth Rainin Foundation

Calvin Ho, PhD

Science Project Coordinator | Tuberous Sclerosis Alliance

Diane Bovenkamp, PhD

Vice President of Scientific Affairs | BrightFocus Foundation

Amy Laster, PhD

Senior Director, Grants and Award Programs | Foundation Fighting Blindness

2:00 - 3:30PM (90min)

Peer Review Under the Microscope: From Best Practices to Current Challenges

Scientific peer review has long been the gold standard for evaluating grant applications, but different organizations implement peer review in different ways. In addition, issues like unconscious bias and data reproducibility has brought these processes under greater scrutiny. This session will focus on peer review best practices that are informed by studies on the science of peer review.

Moderator

Diane Bovenkamp, PhD

Vice President of Scientific Affairs | BrightFocus Foundation

Presenters

Stephen Gallo, PhD

Chief Scientist | American Institute of Biological Sciences

Lucy Liaw, PhD

Director, Research Training Programs | Maine Medical Center Research Institute

Richard Nakamura, PhD

Former Director (2011-2018) | Center for Scientific Review, National Institutes of Health

3:30 - 4:00 PM

(30min)

Break

November 15 | Thursday (continued)

4:00 - 5:00 PM

Highlighting our Sponsors

(60min)

Moderator

Maryrose Franko, PhD

Executive Director | Health Research Alliance

Presenters

Rolly Simpson

Senior Program Officer | Burroughs Wellcome Fund

Susan Braun

Chief Executive Officer | V Foundation for Cancer Research

6:30 - ?

Reception With Heavy Hors D'Oeuvres at the Burroughs Wellcome Fund

(roundtrip transportation between the hotel and BWF will be provided)

November 16 | Friday

8:00 - 9:30 AM (90min)

BREAKFAST: BREAKOUTS & NETWORKING

9:30 - 10:15 AM (45min)

HRA News and Updates Maryrose Franko, PhD

Executive Director | Health Research Alliance

HRA Board Chair

Steve Rose, PhD

Chief Science Officer | Foundation Fighting Blindness

10:15 - 10:45 AM Break

10:45 - 12:15 PM

(30min)

(90min)

Implementing New Ways to Model Human Disease for More Effective Drug Discovery

The cost of drug R&D makes up the bulk of the cost of prescription drugs because consumers not only pay for the medicines they are prescribed, but also for all the ostensibly promising agents emerging for the laboratory only to fail in clinical trials. The preclinical drug discovery and testing phases are filled with challenges and have a poor success rate especially in certain disease without good preclinical models.

This session will explore ways to change the drug discovery paradigm with novel strategies such as machine learning and other technologies which are expected to make the drug discovery quicker, cheaper and more effective.

Moderator

James Hendrix, PhD

Director, Global Science Initiatives | Alzheimer's Association

Presenters

Han Lim, MD, PhD

Vice President, Global Head of Partnering | Atomwise, Inc

Paul Macklin, PhD

Associate Professor | Intelligent Systems Engineering, Indiana University

Rick Monsma, PhD

Senior Vice President, Scientific Operations | New York Stem Cell Foundation Research Institute

November 16 | Friday (continued)

12:15 - 1:45 PM (90min) **LUNCH: BREAKOUTS & NETWORKING**

1:45 - 3:15 PM (90min)

Stronger Together: How Collaboration Can Lead to Greater Impact

Collaboration is often the key to scientific success, bringing together individuals with different expertise and skills to advance the field. This type of teamwork can also elevate and improve the efforts of biomedical research grant makers, bringing organizations together toward a common mission. This session will focus on a few examples of successful collaboration between HRA members, as well as HRA members and the public sector, that serve to not only provide crucial resources to the research community, but also to advance scientific knowledge and patient care. Members will share their stories on how these collaborations were forged, how working with other organizations contributes to and improves their mission-driven work, and what they hope to accomplish from establishing such symbiotic relationships.

Moderator

Nicole Burpo

Manager, Focused Research | American Heart Association

Presenters

Shannon Gallagher-Colombo, PhD

Assistant Director | AACR Foundation

James Hendrix, PhD

Director, Global Science Initiatives | Alzheimer's Association

Kristen Mueller, PhD | Joe Cotter

Scientific Program Director | Research Constituent Engagement Manager Melanoma Research Alliance | American Cancer Society

3:15-3:30PM (15min)

Closing remarks